Alert archive / Hawaii / High Wind Warnings in 2025
High Wind Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Mar 15, 2025, 6:45 PM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2025, 6:45 PM HST (04:45 UTC)
- Expired
- Mar 16, 2025, 9:40 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
079 WWHW70 PHFO 160445 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 645 PM HST Sat Mar 15 2025 HIZ028-161600- /O.UPG.PHFO.WI.Y.0008.000000T0000Z-250316T1800Z/ /O.NEW.PHFO.HW.W.0002.250316T0445Z-250316T1600Z/ Big Island Summits- 645 PM HST Sat Mar 15 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Southwest winds 50 to 65 mph with gusts up to 80 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ GIBBS
2 follow-up statements
439 WWHW70 PHFO 161247 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 247 AM HST Sun Mar 16 2025 HIZ028-162200- /O.EXT.PHFO.HW.W.0002.000000T0000Z-250316T2200Z/ Big Island Summits- 247 AM HST Sun Mar 16 2025 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY... * WHAT...Southwest winds 50 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits. * WHEN...Until noon HST today. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ GIBBS
336 WWHW70 PHFO 161940 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 940 AM HST Sun Mar 16 2025 HIZ028-170400- /O.CAN.PHFO.HW.W.0002.000000T0000Z-250316T2200Z/ /O.NEW.PHFO.WI.Y.0009.250316T1940Z-250317T0400Z/ Big Island Summits- 940 AM HST Sun Mar 16 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WROE
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 15, 3:48 PM HST, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 15, 3:48 PM HST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 348 PM HST Sat Mar 15 2025 .SYNOPSIS... Trade winds will strengthen into Sunday, while a deep low pressure system to the west bring instability and enhancement to the incoming showers. Isolated thunderstorms and locally heavy rainfall will be possible statewide, but most of the widespread coverage will remain north of the state. Stability will return early next week with trade winds focusing showers windward and mauka. && .DISCUSSION... A deep low pressure system is positioned west northwest of the main Hawaiian islands this afternoon, and will be the cause of some active weather over the next few days. At the surface, high pressure north of the associated low is beginning to nose in from the east side of it and will allow trade winds to strengthen Sunday into next week as it sets up far northeast of the area. Winds will veer slightly southeasterly due to the low to the west northwest. Moderate to locally heavy showers in a band connected to the surface low will linger just north of the state over the next few days, with showers and possible thunderstorms along the southern fringes of the band impacting the state at times through at least Sunday. The ingredients and the greatest focus just to the north of the islands do not push confidence high enough for the issuance of a Flood Watch, though the situation will need monitoring. The GFS and ECMWF show the chances for rainfall declining by late Sunday or Monday. The upper low will weaken and broaden out and while the surface low weakens and tracks away to the west. Trade winds will push lingering and upstream moisture across the islands for the first half of the week resulting in lighter and less frequent showers focused windward and mauka showers. Trade winds and windward and mauka showers expected into the second half of the week as well. && .AVIATION... Light to moderate east southeast winds with localized land/sea breezes can be expected this weekend as a surface low and trough linger to the west of the Hawaiian Islands. There is also some marginal instability due to broad upper level troughing. Thus, expect isolated to scattered showers to affect mainly windward areas, with localized sea breezes leading to isolated to scattered showers over leeward locations as well. Brief MVFR ceilings and visibility will be possible in some of the heavier showers. Enough instability will be present this evening and tonight to introduce a slight chance of thunderstorms to windward portions of the smaller islands. AIRMET Sierra is in effect for mountain obscuration for northern and western portions of Kauai and Oahu and could be expanded to include other islands. && .MARINE... Fresh to moderate trades will veer slightly east-southeast over the western half of the state as an area of low pressure meanders northwest of the state into early next week. Isolated thunderstorms will be possible through Sunday night, mainly over the waters north of the islands, due to the proximity of the low. The low is expected to gradually weaken through early next week as a high passes north of state, which may generate fresh to locally strong easterly winds over the eastern half of the state, requiring a Small Craft Advisory (SCA), while the western half remains in moderate to locally fresh east-southeast flow. The low is expected gradually drift west and weaken further early next week, allowing winds to shift back to a more typical easterly direction and increase to fresh to locally speeds statewide by Tuesday night and hold through the second half of next week. A moderate, west-northwest (300-320) swell will continue to trend down through the rest of the weekend. The High Surf Advisory has been cancelled as surf heights have dropped below advisory levels. A small to moderate, medium-period north-northwest swell (340-350) may overlap the fading west-northwest swell Sunday night into Wednesday. In the long range, a series of small, long-period northwest (320-330) swells look to keep surf from going flat through much of next week. Rough choppy surf along east facing shores will drop a notch into early next week. As winds strengthen by midweek, expect east shore surf to pick back up. No significant south swells expected through next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 AM HST Sunday for Big Island Summits. && DISCUSSION...Foster AVIATION...Tsamous MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:55 PM HST | Areal Flood Advisory | HFO | Honolulu | 70 min |
| Mar 16, 9:40 AM HST | Wind Advisory | HFO | Hawaii | 6 hr |
| Mar 16, 10:10 AM HST | Special Marine Warning | HFO | 50 min | |
| Mar 16, 10:53 AM HST | Special Marine Warning | HFO | 52 min | |
| Mar 16, 1:58 PM HST | Special Marine Warning | HFO | 62 min |
Nearby
High Wind Warnings in Hawaii, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.